← Return to Concerned about the side effects of anastrozole

Discussion
tinalove (@tinalove)

Concerned about the side effects of anastrozole

Breast Cancer | Last Active: Jul 17 5:58pm | Replies (1367)

Comment receiving replies
@colleenyoung

Hi @tinalove, welcome to Connect.
You’ll notice that I moved your message into the Breast Cancer group.

Anastrozole belongs to a class of drugs called aromatase inhibitors. You can find out more about them and what to expect here http://www.mayoclinic.org/tests-procedures/hormone-therapy-for-breast-cancer/basics/what-you-can-expect/prc-20015050 On the list of side effects of anastozole, hair loss is listed as an uncommon side effect.

It would be nice to get a first-hand experience for someone who has taken hormone therapy. I’m tagging @luladavis @maureenkarras and @lecase to see if they will join this discussion.

Maureen wrote a while back about side effects of exemestane, one of the other aromatase inhibitors https://connect.mayoclinic.org/discussion/dry-skin-red-itching-burning-and-peeling/ and Lecase asked about the pros and cons of anastrozole and tamoxifen. https://connect.mayoclinic.org/discussion/can-anyone-speak-to-the-proscons-of-arimidex-vs-tomoxifen-ive-been-on/

Tina, what kind of breast cancer did you have and what treatments? How are you doing?

Jump to this post


Replies to "Hi @tinalove, welcome to Connect. You'll notice that I moved your message into the Breast Cancer..."

I have been taking anastrozole for 2.5 years now, and it is not clear to me what is a side effect and what is just aging. I suppose the minor hot flashes are a side effect, but ice water takes care of that. I have increased back pain and difficulty sleeping, but these existed to a lesser extent before I started the drug. I am waiting for the results of a bone density test.
My cousin took this drug 20 years ago with no problems, and her friend accidentally took for 10 years (misunderstood how long she was supposed to take it) and she had no issues with it. So, it appears from reading all the responses on here, that reactions are certainly highly personalized! I hope we all get through all this cancer and therapy and live long healthy lives!

Thanks Jane

I have been taking Anastrozole for 3 1/2 months, started immediately after 2 months of radiation. I did not need chemo. Side effects of Anastrozole started within a week of starting which include trigger finger and backache across the middle of my back, but it is starting to deminish some, maybe because of exercise, vitamin D and my body adjusting. BUT, I am losing a lot of hair…I’m very concerned about how much hair I’m shedding. I was not prepared for this. I do have some problems sleeping buy I take ambien when I can’t sleep. I’ve been very emotional since about half way thru radiation and wonder if Anastrozole is also contributing to my bad mood.

I just joined this group to check out others experiences with Anastrozole. I recently (Nov 6) had a lumpectomy (stage 1 DCIS) with a very tiny "micro invasion". My tumor would have been Stage 0 if there had not been any micro invasion. No radiation but a prescription for Anastrozole. I am 79 yrs old and also have Multiple Myeloma which has been treated successfully for the last 3 years. I will have infusions of Darzalex for the rest of my life – now only 1 x a month. After reading all of the horrible side effects and talking to other survivors I have decided to take my chances and hopefully live a life of some quality. My bones have thinned from the myeloma and the thought of further thinning is very frightening. I had to have some chemo for the myeloma and it gave me neuropathy which is in itself very painful and makes me "wobbly" (I have to use a cane.) I plan to talk to my Oncologist next week about this and hopefully she can help me with diet, exercise and weight control so that any cancer recurrence would be minimized if it came back at all. I would just like to live the rest of my life without everything that goes with this drug. Has anyone else taken this path and is doing well?

It doesn’t mention it’s also a chemo drug which my Dr didn’t inform me